Florida, 2014Hail in Florida, February 23, 2014
February 23, 2014 · NWS MLB · 3 events in 3 counties and zones
A squall line, along with scattered thunderstorm develop ahead of the line, affected a large portion of east-central Florida during the afternoon. One of the storms became severe and produced quarter-sized hail in Seminole County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line, along with scattered thunderstorm develop ahead of the line, affected a large portion of east-central Florida during the afternoon. One of the storms became severe and produced quarter-sized hail in Seminole County. Funnel clouds were also reported in Lake and Volusia Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 23, 10:03 AM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Feb 23, 10:03 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1003 AM EST SUN FEB 23 2014
.DISCUSSION...
WARM FRONT SHIFTING NORTH OF CENTRAL FLORIDA THIS MORNING WILL
PROVIDE A RELATIVELY LIGHT SOUTHERLY FLOW OVER THE REGION. FOG
AND STRATUS OVER THE AREA WILL LIFT AND BURN OFF INTO LATE MORNING
WHICH WILL LEAD TO PARTLY CLOUDY SKIES ACROSS THE AREA FOR A BIT
INTO THE AFTERNOON. DAYTIME HEATING AND SUFFICIENT LOW LEVEL
MOISTURE SHOULD THEN HELP GENERATE SCATTERED SHOWERS AND A FEW
STORMS INTO MID TO LATE AFTERNOON. GREATEST RAIN CHANCES WILL
EXIST ACROSS NORTH CENTRAL FLORIDA WHERE GREATER MOISTURE EXISTS
CLOSER TO THE FRONTAL BOUNDARY AND HAVE INCREASED POPS SLIGHTLY
OVER THIS AREA. COOL TEMPS ALOFT...DECENT INSTABILITY AND DRIER
MID LEVEL AIR WILL KEEP THE POTENTIAL FOR ISOLATED STRONG STORMS
ACROSS THE REGION. THIS WILL BE ESPECIALLY TRUE NEAR THE COAST
WITH CONVECTION THAT INTERACTS WITH THE EAST COAST SEA BREEZE.
&&
.AVIATION...IFR/LIFR CONDS IN FOG/STRATUS THIS MORNING WILL
IMPROVE TO VFR THROUGH 15-17Z. LIGHT S/SW FLOW WILL BECOME E/SE
NEAR THE COAST WITH THE FORMATION OF THE EAST COAST SEA BREEZE.
SCATTERED SHOWERS AND ISOLATED STORMS WILL BE POSSIBLE AGAIN INTO
THE AFTERNOON AS DAYTIME HEATING INCREASES INSTABILITY OVER THE
REGION. ANY OF THIS ACTIVITY WILL PRODUCE TEMPO IFR/MVFR CONDS
WITH STRONGER STORMS POSSIBLE NEAR THE COAST LATER IN THE DAY.
&&
.MARINE...
TODAY-TONIGHT...WARM FRONT LIFTING NORTH OF THE AREA WILL PROVIDE
A LIGHTER S/SW FLOW OVER THE WATERS WITH A MORE S/SE COMPONENT
TOWARD THE COAST LATE IN THE DAY WITH THE FORMATION OF THE EAST
COAST SEA BREEZE. SEAS WILL CONTINUE TO RANGE FROM 2-4 FEET. THE
POTENTIAL FOR A FEW STRONG OFFSHORE MOVING STORMS WILL AGAIN EXIST
LATER THIS AFTERNOON...ESPECIALLY NORTH OF SEBASTIAN INLET.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
WEITLICH/KELLY
Hazardous weather outlook, Feb 23, 9:55 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EST SUN FEB 23 2014
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
955 AM EST SUN FEB 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A WARM FRONT IS DRAPED ACROSS NORTH FLORIDA AND SCATTERED LIGHTNING
STORMS WILL SPREAD EAST FROM THE FLORIDA PANHANDLE INTO NORTH AND
CENTRAL FLORIDA THIS AFTERNOON. A WARM AND UNSTABLE AIRMASS SOUTH OF
THE FRONT WILL COMBINE WITH A DEVELOPING EAST COAST SEA BREEZE AND
THUNDERSTORM OUTFLOW BOUNDARIES PROPAGATING SOUTHWARD TO GENERATE
SCATTERED LIGHTNING STORMS ACROSS EAST CENTRAL FLORIDA. SOME OF THE
STORMS WILL BE STRONG CONTAINING WIND GUSTS OF 45 TO 55 MPH AND
SMALL HAIL. A BRIEF SMALL TORNADO WILL ALSO BE POSSIBLE ESPECIALLY
WHERE NUMEROUS BOUNDARIES COLLIDE. STORM MOTION WILL BE TOWARD THE
EAST AT 20 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WILL ACCOMPANY THE STRONGER STORMS.
.WATERSPOUT IMPACT...
STORMS INTERACTING WITH SEA BREEZE AND OUTFLOW BOUNDARIES WILL
TEMPORARILY PRODUCE AN INCREASE IN LOW LEVEL SHEAR. THIS COULD
PROMOTE THE DEVELOPMENT OF A FEW FUNNEL CLOUDS AND WATERSPOUTS ON
THE LARGER INLAND LAKES AS WELL AS THE INTRACOASTAL AND ATLANTIC
WATERS THIS AFTERNOON.
.RIP CURRENT IMPACT...
A LONG PERIOD EAST SWELL WILL GENERATE A MODERATE RISK FOR RIP
CURRENTS AT THE BEACHES. ALWAYS REMEMBER TO SWIM NEAR A LIFEGUARD
AND DO NOT SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON LIGHTNING STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OF 35 TO 45 KNOTS ON INLAND LAKES...THE
INTRACOASTAL AND ATLANTIC WATERS. STORMS WILL MOVE FROM WEST TO EAST
THIS AFTERNOON PUSHING OFF THE MAINLAND AROUND 20 KNOTS. BOATERS
SHOULD KEEP AN EYE TO THE WEST AND BE PREPARED TO SEEK SAFE HARBOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PATCHY FOG MONDAY MORNING. A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON
THEN ISOLATED TO SCATTERED SHOWERS EACH DAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
KELLY/WIMMER
In the hours before
Special weather statement, Feb 23, 2:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EST SUN FEB 23 2014
FLZ041-044-231945-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
211 PM EST SUN FEB 23 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN LAKE COUNTY...
NORTHWESTERN VOLUSIA COUNTY...
* UNTIL 245 PM EST.
AT 207 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
GEORGE...MOVING EAST AT 35 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2939 8141 2927 8141 2926 8139 2922 8138
2913 8164 2930 8166 2931 8168 2932 8168
2938 8145 2940 8142
TIME...MOT...LOC 1911Z 271DEG 29KT 2932 8159
KELLYFunnel Cloud, Volusia
- When
- February 23, 2:15 PM EST to 2:20 PM EST
- Where
- Volusia County, 1.03 mi SSE of South Peninsula
- Reported by
- Social Media
- Coordinates
- 29.166, -81.024
A social media report was received of a funnel cloud in South Daytona Beach. The funnel cloud lasted four to five minutes before dissipating.
Hail, Seminole
- When
- February 23, 4:15 PM EST
- Where
- Seminole County, 2 mi W of Sanford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.800, -81.303
A retired NWS employee observed quarter-sized hail just west of Sanford.
Funnel Cloud, Lake
- When
- February 23, 4:15 PM EST
- Where
- Lake County, Mt Plymouth
- Reported by
- Trained Spotter
- Coordinates
- 28.800, -81.530
A NWS storm spotter observed a funnel cloud rotating over Mt. Plymouth.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Georgia, February 23, 2014$15,000 · 1 event
- Heavy Snow in Montana, February 23 to 25, 20146 events
- Hail and Damaging Wind in Florida, February 23, 20141.75 in hail · 6 events
- Heavy Snow and Winter Weather in Idaho, February 23 to 24, 20143 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 23, 20143 events
- Hail in Louisiana, February 23, 20141.25 in hail · 2 events
- Lake-Effect Snow in New York, February 23 to 25, 20142 events
- Flood in Ohio, February 23, 2014$5,000 · 1 event
- Hail in Florida, February 23, 20141 in hail · 1 event
- Blizzard in Alaska, February 23, 20141 event
- Winter Storm in Wyoming, February 23 to 25, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493110, 493107, 493109.